Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 297, NWS North Platte, NE

August 11, 2020Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2020, 3:57 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 3:57 PM MDT (21:57 UTC)
Expired
Aug 11, 2020, 5:00 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:13 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 11, 2:13 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
313 PM CDT Tue Aug 11 2020

.SYNOPSIS...
Issued at 313 PM CDT Tue Aug 11 2020

At 20Z, surface low pressure extended from far eastern WY south
along the Front range of CO. Storms have already initiated east
of this leeside surface trough into the western panhandle and near
Akron CO. Isolated elevated still lingered over the central
Sandhills. temperatures have risen above 90 near and west of
Highway 83 to as warm as 96 at Imperial, with mid 80s further
east.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Tue Aug 11 2020

Tonight... Storms initially near and west of Highway 61 will
spread east mainly across north central Nebraska. This has been
indicated by the HRRR, RAP and NAMNest models. Further south
across southwest Nebraska into Custer County, POPs were lowered to
a slight chance or isolated coverage. All the activity should
begin to diminish after 03Z and exit the eastern areas soon after
06Z. There is a Slight Risk for severe storms for areas west of
Ogallala through Springview and a marginal Risk to the east.
Damaging winds looks to be the greater threat, although large
hail to 1 inch diameter also possible.

Wednesday and Wednesday night... A disturbance currently in
eastern Utah will reach the western Sandhills Wednesday
afternoon. Strong heating with highs reaching the mid and upper
90s over the western Sandhills along with a surface dryline in
place will be a focus area for storm initiation. MUCAPEs west of
Highway 83 1500-2500 J/KG and 2500-5000 J/KG to the east, modest
deep layer shear 20-25KT, and steep mid level lapse rates would
support strong to severe storms soon after initiation. A slight
risk for severe storms is forecast from southern Cherry County
southeast across most of southwest and central Nebraska. This has
consistently been indicated by the GFS and ECMWF the past few
days. An organized thunderstorm cluster may form, with an
increasing damaging wind threat southeastward during the evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 PM CDT Tue Aug 11 2020

Thursday through next Tuesday... Thunderstorm development late
Thursday afternoon is conditional, and contingent upon a fairly
strong cap breaking. Forecast soundings indicate CIN weakening to
150 to over 300 J/KG while SBCAPEs range from 2500-near 5000
J/KG. Deep layer shear is also weak at 10-15KT. Not expected any
thunderstorm development at this time, for a dry forecast.

On Friday, a weak front will move through most of the area, with
a slight chance for storms Friday evening across eastern areas.

Saturday, a trough moving across the Northern Plains will bring a
weak cold front into the area for afternoon and overnight chances.
This will bring a cooldown to the 80s for Sunday through Tuesday.
The period look mainly dry as northwest flow becomes established,
from an upper ridge intensifying across the Desert Southwest and
an upper trough deepens across the Great Lakes/Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Aug 11 2020

VFR conditions are expected through the forecast period outside of
thunderstorms which are expected to develop later this afternoon
into the early evening. Have included thunder in the VTN TAF but
left out of LBF due to uncertainty with respect to southward
extent. Cannot rule out MVFR and possibly brief IFR CIGs and
visibility in these thunderstorms to go along with the threat for
erratic gusty winds and hail. Activity will wind down by late this
evening with the expectation for LLWS to develop for the early
morning hours Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jurgensen
Hazardous weather outlook, Aug 11, 1:44 PM MDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Tue Aug 11 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-121945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Tue Aug 11 2020 /144 PM MDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered thunderstorm chances increase through the
late afternoon into the evening hours. Some storms may become
strong to severe with large hail, damaging winds, and locally
heavy rainfall the main concerns. Though the threat is low, an
isolated tornado cannot be ruled out. The area of greatest
concern for these hazards is generally west of an Ogallala to
Sparks line.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Strong to severe thunderstorms will be possible again Wednesday
afternoon and evening, mainly across the southern Sandhills into
portions of southwest Nebraska. Large hail, damaging winds, and
locally heavy rainfall are the main concerns.

Additional low-end chances for rain and thunderstorm exist daily
from Thursday through Monday. The threat for severe weather
during this time frame appears low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:10 PM MDTSpecial Weather StatementLBFSheridan50 min
Aug 11, 4:16 PM MDTSpecial Weather StatementLBFDeuel44 min
Aug 11, 4:41 PM MDTSpecial Weather StatementLBFGarden34 min
Aug 11, 4:48 PM MDTSpecial Weather StatementLBFChase42 min
Aug 11, 4:51 PM MDTSpecial Weather StatementLBFSheridan39 min
Aug 11, 4:54 PM MDTSevere Thunderstorm WarningLBFChase51 min
Aug 11, 5:15 PM MDTSpecial Weather StatementLBFGrant45 min
Aug 11, 5:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Aug 11, 5:37 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Hooker, Sheridan53 min
Aug 11, 5:46 PM MDTSpecial Weather StatementLBFHayes44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.